Page 1 of 2 12 LastLast
Results 1 to 10 of 18

Thread: Prednisone side effects? page

  1. #1
    Corvidae's Avatar
    Corvidae is offline Senior Member
    Join Date
    Jul 2011
    Location
    San Francisco
    Posts
    723

    Prednisone side effects?

    I recently got put on prednisone for the first time to help a severe case of poison oak. I was on vacation and had to go to urgent care. They gave me a cortisone shot and the pills, as well as recommending antihistamines. The treatment seems to have worked, I stopped oozing and itching all over the place, but as I taper off on the drug I seem to be having side effects. I wanted to check with other paleo people to see if they have seen similar things:

    - Weight gain. The scale says I gained like 3 or 4 pounds in the matter of two days. Granted its not the best scale in the world, but it still left me going WTF?? Also it *looks* like I've gained weight; right before the trip, I was proud of how well my pants were fitting me, and now those same pants are muffin-topping all over the place again.

    - Constipation. Part of that might have been from being on vacation and not getting enough veggies, but I have loaded up on them since being home and very little has moved through.

    - Acid indigestion. I have had some delightful paleo meals since being home but I've been plagued with heartburn like they have never given me before.

    - Bloated yet hungry. My stomach feels like there is a small rock lodged in it, yet I have a munchie hunger drive thats going strong. Ive been trying to appease it with nuts, fresh fruit, and club soda with a dash of lime/lemon juice, but it's had minimal effect.

    If these are just the side effects of the drug I can put up with them until I am off of it, but I wanted to make sure there might not be something else going on.

  2. #2
    jammies's Avatar
    jammies is offline Senior Member
    Join Date
    Sep 2010
    Posts
    4,518
    Ahhh....prednisone. What those of us who need it regularly call "drednisone"

    -Yes - water retention is a very, very, common side effect of this drug. Once you are off it and the shot has had time to clear your system the extra weight will disappear. I find avoiding sugar and keeping carbs low very helpful in getting rid of the puffiness.

    -I have not had constipation as a side effect but never put anything past this drug- are you sure you are getting plenty of fluids?

    -Indigestion - yep, very common with the steroids. Again, it should pass as you get off of them. Acid blockers work pretty well for this if it is too much to tolerate.

    -The munchies are ridiculously bad on prednisone. I used to wake up a 2 am and all I could think about was food - brutal.

    I strongly suspect that your symptoms are from the steroids and will pass. The injection can take over a month to get out of your system. Try to stay as primal as possible and avoid stimulant like sugar and caffeine - it helps your adrenal glands to kick back in after being suppressed by the steroids.

    All that being said, I really believe that if you are concerned you should give your doctor a call. Not to be a cliche....but better safe than sorry!!

  3. #3
    kristiashley's Avatar
    kristiashley is offline Senior Member
    Join Date
    Nov 2010
    Location
    New York
    Posts
    421
    I had all those. I went on a course of it in July to battle poison ivy. I hated it, but the rash was so far gone that I couldn't battle it on my own. I got very bloated. It was quick to come off though after ending the meds. It also has a tendency to compromise your immune system. My whole family had been sick with a wicked uri and I had escaped unscathed until I started the prednisone and then I got it too. It was the first time I've had anything like that, including a cold, since going primal last January so I feel confident it was the meds. Good luck and hang in there, poison oak sucks.

  4. #4
    Corvidae's Avatar
    Corvidae is offline Senior Member
    Join Date
    Jul 2011
    Location
    San Francisco
    Posts
    723
    Ok, thanks, good to hear that its tracking. Yeah I guess it makes sense that such rapid weight gain would be water weight or such. I havent been drinking much, I will try that to see if it helps with the constipation.

    And yeah, I'm a biologist and have had poison oak rashes before, but this was the worst I have ever had. It was on the inside of my legs, all the way from my knees to my shins (I imagine i got brushed on one leg and then walking rubbed the oil in and all over the other leg). It hurt and oozed so bad I couldn't sleep well for two or three days until I went in. With such a bad inflammatory reaction on a paleo diet, I can only imagine how bad it would have been if I was on SAD :P

    And yes, conveniently I am going in to my regular doctor this week so I will bring the notes from the urgent care clinic and check in with him.

  5. #5
    Sue's Avatar
    Sue
    Sue is offline Senior Member
    Join Date
    May 2009
    Posts
    1,368
    My son was on it was over a year - had anxiety, bad gut, weight gain and moon face. Nasty stuff. He went on it for muscular dystrophy but we stopped as side-effects not worth it. He is still over-weight and permanently in wheelchair so hard to lose weight. He has a very big appetite.

  6. #6
    DFH's Avatar
    DFH
    DFH is offline Senior Member
    Join Date
    Mar 2011
    Location
    Huntsville, AL
    Posts
    1,778
    Get off that stuff as fast as you can. It's a hormone train wreck in a pill.

  7. #7
    Sue's Avatar
    Sue
    Sue is offline Senior Member
    Join Date
    May 2009
    Posts
    1,368
    Quote Originally Posted by DFH View Post
    Get off that stuff as fast as you can. It's a hormone train wreck in a pill.
    Exactly!

  8. #8
    Meadow's Avatar
    Meadow is offline Senior Member
    Join Date
    May 2010
    Location
    Colorado
    Posts
    712
    I like the above comment of 'drednisone'. Ugh, I was on it for about 9 months, I really really think it was the start of my adrenal fatigue. Horrible stuff. I have stretch marks on my thighs and rear from the fast weight gain and my emotional state could be best described as a tsunami most days...bleh. But of course, I was on it for an extended period.

    Take adrenal support supplements if you can for the next couple months. B vits and vit C are the ones that come to mind first...you can research others from there. Stress low, sleep high, etc.

  9. #9
    J. Stanton's Avatar
    J. Stanton is offline Senior Member
    Join Date
    Mar 2011
    Posts
    192
    Prednisone is basically synthetic cortisol.

    Yes, that means it's "stress hormone in a pill". Taking prednisone is bad for all the same reasons high cortisol is bad.

  10. #10
    DFH's Avatar
    DFH
    DFH is offline Senior Member
    Join Date
    Mar 2011
    Location
    Huntsville, AL
    Posts
    1,778
    Primal Blueprint Expert Certification
    Quote Originally Posted by J. Stanton View Post
    Prednisone is basically synthetic cortisol.

    Yes, that means it's "stress hormone in a pill". Taking prednisone is bad for all the same reasons high cortisol is bad.
    That makes sense, but I would argue that it is much worse than that. Prednisone is just nasty, nasty stuff, and it does damage all over the place.

    Additionally, drs don't help patients with the damage, either due to ignorance or negligence.

    My weight shot up after 2 years of prednisone (for colitis) and none of the drs I saw afterwards would even pay attention when I tried to get them to step through what went wrong and why. They just wanted to give me more drugs or blame it on me. I still resent that deeply, and for good reason.

Page 1 of 2 12 LastLast

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •